Has anyone else experienced any vitamin D toxicity symptoms?
I started supplementing with D3 caps about 18 months ago. My levels went from about 35 up to my current level of 120nmol/L. I've been experiencing some weird sensations over the last few weeks that I attributed to excess thyroid medication (funnily enough the symptoms of thyroid med overdose and vitamin D overdose have quite a bit of overlap).
I've experienced dizziness, headaches, insomnia, heart disturbances (palpitations, sensation of hard beating, mild chest pain), irritated eyes, and generally feeling a bit weird and spaced out. I stopped taking thyroid meds a few weeks ago for other reasons, but these symptoms have persisted.
So I stopped taking the vitamin D a week ago, and the symptoms have started to subside slowly. I probably should have twigged when I saw the lab result, but sometimes it takes a while for things to sink in.
This blog post was also interesting, confirming a lot of my experiences:
Anyway, no more vitamin d supplementation for a while... it's summer in Sydney now.
It all depends on what units you are using. Vitamin D measurements come in two sizes -- ng/ml and nmol/L. The ng/ml units are slightly more common in the US, but both are still in use. You can convert between the two units as follows: 1 ng/ml = 2.5 nmol/L
120ng/ml is really high. 120nmol/L is, however, actually optimal, converting to 48ng/ml.
If your number is 120 ng/ml, you should stop taking D until it returns to about 45ng/ml and then take less than you were before. And, you should take some vit A and vit K in the meantime. Assuming it is ng/ml, what did you do to get it that high?
On the other hand, if it's nmol/L, you should keep doing what you're doing (i.e., keep taking vit D, though maybe a tiny bit less than you were) and investigate other causes for your symptoms.
I take a variety of supplements especially to enhance cognition. About a year ago, I decided to add D3 (2000 to 5000 IU / day) to the list. Several months afterward, I began to experience all of the effects that you mention: dizziness, a feeling of drugginess, insomnia, irritability, lack of energy, and a totally out of sorts feeling. Given the reported low toxicity of D3 I thought that it was all due to other supplements, but upon elimination / challenge, I now suppose strongly that it is the D3. I have sarcoidosis (inactive) which is supposed to alter calcium and D3 metabolism. That may make me more sensitive than other people to that dose of D3. Who knows? At any rate, I'm going to use sunlight as much as possible now. You're not alone in experiencing those symptoms.
Dr Davis posts this evening Dec 19 on Vit D and toxity and the Institute of Medicine absurd recommendation of 400-600 IU Vit D3 to maintain a level of 20-30ng/ml serum Vit D3 when most paleo leaning physicians recommend...as does Vit D Council...a serum level of 50 to 70ng/mL Dr Ken Tourgeman who practices Nephrology in Fort Lauderdale finds most of his patients are very deficient in Vit D3...even in sunny south Florida.
I have been taking 15,000 IU units of vitamin D3 for about a year, and my blood level was 92 when tested a few months ago. This looks to me as though one of us has a problem with vitamin D3 processing.The reason I am taking so much is to control my blood pressure. It was in the 190s and now it is in the 150s The latter may still seem high, but not for me, since I am 85 and the average range expected at that age is 140 to 150. I had concluded that my high blood pressure was a symptom of severe vitamin D3 deficiency and so kept upping the intake of vitamin D3 until the blood pressure began to drop. A funny thing is that each of the three timesd I have attempted to reduce the dose my blood pressure has begun to rise -- so I am stuck at 15,000 IUs per day.
Do your capsules/supplements have anything strange in them? When I was supplementing with vitamin D, I had a lot of problems with headaches and nausea. I quit taking it and it stopped. This was before I knew about paleo, though. I checked the capsules I'd been taking and they have all kinds of stuff in them -- corn oil, etc.
I haven't gotten around to supplementing with a non-gross brand, so I'm not sure if that was the culprit. Might be worth checking!
Since thyroid meds and naturilized serum vitmain D (40-60 ng/ml pr 100-0150 nmol/L) could achieve the same thyroid goal, you should have had your need for thyroid medication rechecked.
Vitamin D deficiency could have caused your thyroid problem, and correcting D corrected the problem.
I read somewhere that the stress of changing from high to low vitamin D levels can be bad for your system... so immediately dropping all supplementation might be a bad idea? Perhaps you could start taking it every other day or something instead of completely stopping, just a thought. Sorry I don't have a link or anything, so this answer is pretty much just hearsay. :P
Good site on vitamins and minerals.
Do supplements harm our receptors? 4 Answers
Supplement that changed the world for you? 19 Answers